Tennessee, 2020Flash Flooding and Damaging Wind in Tennessee, August 30, 2020
August 30, 2020 · NWS OHX · 5 events in 3 counties and zones
Scattered showers and thunderstorms developed across Middle Tennessee in the afternoon hours on August 30, leading to some isolated wind damage. Showers continued into the evening and late evening hours leading to flash flooding across portions of the Upper Cumberland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across Middle Tennessee in the afternoon hours on August 30, leading to some isolated wind damage. Showers continued into the evening and late evening hours leading to flash flooding across portions of the Upper Cumberland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 30, 1:19 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 30, 1:19 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
219 PM CDT Sun Aug 30 2020
.DISCUSSION...
Weak SFC front holding position along our northern border, extending
back down into central AR. Moisture remains deep ahead, and a weak
upper impulse is just upstream. While most activity did fall off,
it is expected to redevelop well into the evening as this upper energy
passes. And we are looking at very similar conditions on Mon as
well. Upper flow remains weak which will help keep our frontal
boundary/deep moisture in the immediate vicinity. Additionally,
another upper wave will pass early in the day. Again, expect
scattered-numerous showers/storms. SVR parameters remainder of
today and Mon look to remain low-end...but a strong storm or two
definitely in the picture.
Behind this upper wave/trough we look to get some deep-layer
drying Mon night, but that will be short-lived as moisture
quickly deepens once again Tues morning. Our frontal boundary will
make a move northeast as upper flow shifts more southwest and a
weak SFC low crosses the upper mid-west. This however will leave
another cold front to our northwest early Wed. Our upper flow will
remain southwest into the end of the week as a fairly sharp
trough moves across plains. This upper trough will weaken but
eventually move over the mid-state late Fri/early Sat...bringing
this cold front across us Fri and well south by early Sat. This
looks to continue our string of scattered-numerous showers/storms
Tue-Thu, especially in the afternoon and evening when heating
boosts our instability. Overall however, SVR storms chances again
look low. But strong storms do remain very much a good possibility.
On Fri, storm chances will remain as the front passes, but then ramp
down Fri night and Sat behind this boundary. We should also feel a
noticable difference as humidity drops as well. This front is
expected to make down to near the coast but moisture/showers may
already work back into the picture later Sun. And by early Mon,
models hinting at another front already on our doorstep.
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions are expected early this afternoon before another
round of TSRA with MVFR conditions develops and spreads across
airports from west to east in the late afternoon hours. Conditions
are anticipated to improve back to VFR this evening but VCSH and
MVFR visibility look to impact CKV/CSV late tonight. Light
easterly winds today will become light southerly on Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 71 87 72 88 74 / 70 60 40 70 50
Clarksville 69 85 70 84 71 / 50 40 50 80 60
Crossville 67 80 67 83 69 / 70 70 30 50 30
Columbia 71 86 72 87 73 / 70 70 40 70 40
Lawrenceburg 71 85 71 87 72 / 70 70 40 70 30
Waverly 70 85 70 85 71 / 60 50 50 80 50
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......07
AVIATION........Shamburger
Hazardous weather outlook, Aug 30, 4:05 AM CST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Sun Aug 30 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-311015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Sun Aug 30 2020
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
Clusters of showers and thunderstorms will move across Middle
Tennessee today, and especially tonight. Some thunderstorms will be
strong with heavy downpours and gusty winds. A couple of the storms
could briefly reach severe levels with damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Widespread severe weather is not expected, but a few storms could be
strong each day Monday through Friday. The strongest storms are
expected in the afternoon and evening hours with locally heavy
downpours and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter should relay any information about observed severe weather or
flooding to the NWS while following all local, state, and CDC
guidelines.
13
In the hours before
Special weather statement, Aug 30, 1:47 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
247 PM CDT Sun Aug 30 2020
TNZ093-094-302015-
Lawrence TN-Wayne TN-
247 PM CDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND SOUTHERN
LAWRENCE COUNTIES UNTIL 315 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretto, or 17 miles southwest of Lawrenceburg, moving east at 25
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Lawrenceburg, Loretto, St. Joseph, Leoma, Westpoint and Iron City.
LAT...LON 3500 8766 3510 8765 3522 8729 3500 8723
TIME...MOT...LOC 1947Z 259DEG 26KT 3505 8752
21
Special weather statement, Aug 30, 2:43 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
343 PM CDT Sun Aug 30 2020
TNZ005-023-024-302130-
Stewart TN-Humphreys TN-Houston TN-
343 PM CDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STEWART...WESTERN
HOUSTON AND NORTH CENTRAL HUMPHREYS COUNTIES UNTIL 430 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Springville, or 13 miles north of Camden, moving east
at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Erin, Tennessee Ridge and Houston County Airport.
LAT...LON 3639 8769 3613 8767 3616 8792 3617 8792
3618 8793 3621 8794 3622 8795 3624 8795
3626 8794 3632 8796
TIME...MOT...LOC 2043Z 265DEG 22KT 3624 8798
21Special weather statement, Aug 30, 3:30 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
430 PM CDT Sun Aug 30 2020
TNZ025-026-302215-
Dickson TN-Cheatham TN-
430 PM CDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKSON AND CENTRAL
CHEATHAM COUNTIES UNTIL 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of White Bluff, or 12 miles west of Ashland City, moving
east at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Ashland City, Charlotte and Cheatham Dam.
LAT...LON 3637 8705 3616 8703 3618 8736 3632 8737
3632 8731 3631 8730 3633 8728
TIME...MOT...LOC 2129Z 264DEG 23KT 3624 8727
21Special weather statement, Aug 30, 4:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
506 PM CDT Sun Aug 30 2020
TNZ007-008-302245-
Robertson TN-Sumner TN-
506 PM CDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMNER AND
NORTHEASTERN ROBERTSON COUNTIES UNTIL 545 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cross Plains, or 8 miles northeast of Springfield, moving east at 20
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Cross Plains, Orlinda and Mitchellville.
This includes Interstate 65 between mile markers 110 and 120.
LAT...LON 3663 8657 3665 8652 3648 8653 3651 8683
3665 8683 3665 8659
TIME...MOT...LOC 2206Z 266DEG 16KT 3657 8676
21Thunderstorm Wind, Robertson
- When
- August 30, 4:15 PM CST
- Where
- Robertson County, 1.45 mi W of Cross Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.551, -86.726
Multiple trees were blown down along Highway 25 near Couts Carr Road in Cross Plains.
Flash Flood, Overton
- When
- August 30, 8:17 PM CST
- Where
- Overton County, 0.69 mi N of Livingston to 0.97 mi ENE of Livingston
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.390, -85.320
Several roads were flooded and closed in Livingston, including Rickman Road at South Wood Road, Oak Street, East Main Street at Windle Street, the 1600 block of Rose Drive, and Henson Street.
Flash Flood, Overton
- When
- August 30, 9:13 PM CST
- Where
- Overton County, 1.31 mi WNW of Okalona to 1.46 mi NNW of Okalona
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.330, -85.350
One home was flooded and almost completely underwater along the river by Rickman Road and Southwood Road.
Flash Flood, Overton
- When
- August 30, 9:24 PM CST
- Where
- Overton County, 1.47 mi SW of Livingston to 1.28 mi W of Livingston
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.364, -85.338
More roads were flooded across Livingston, including the 512 block of West Main Street, Bradford Hicks Drive on-ramp, and Villa Drive at Minnow Pond Road.
Flash Flood, Putnam
- When
- August 30, 10:43 PM CST
- Where
- Putnam County, 0.42 mi S of Baxter to 0.5 mi NE of Boma
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.144, -85.630
A water rescue was conducted for a person trapped on top of a flooded car. Several creeks and roads were also flooded in the Baxter area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, August 30, 20201 death · EF2 · 7 events
- Damaging Winds in Missouri, August 30 to 31, 2020$200,000 · 52 kt wind · 14 events
- Flash Flood and Damaging Winds in Georgia, August 30, 2020$55,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, August 30, 2020$5,000 · 1 in hail · 14 events
- Flash Flooding in Tennessee, August 30, 2020$15,000 · 2 events
- Flash Flooding and Damaging Wind in Alabama, August 30, 2020$200 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20207 events
- Hail and Damaging Wind in South Dakota, August 30, 20201.5 in hail · 5 events
- Hail in Nebraska, August 30, 20201.75 in hail · 5 events
- Damaging Winds in Texas, August 30, 202061 kt wind · 4 events
- Flash Flooding and Hail in Arizona, August 30, 20201 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, August 30, 2020$4,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917931, 917932, 917933, 917934, 917935.